Cerebellar Atrophy in Patients With
Long-term Phenytoin Exposure and Epilepsy
Gershon C. Ney, MD; George Lantos, MD; William B. Barr, PhD; Neil Schaul, MD
Objective: Cerebellar atrophy has been noted in patients with phenytoin exposure. This finding has been attributed by some investigators to seizures, but by others to phenytoin.
Previous studies included patients with mental retardation and convulsive seizures. We undertook a study in a group of nonretarded patients with partial epilepsy to better elucidate the cause of the cerebellar atrophy.
Main Outcome Measure: Degree of cerebellar atrophy.
Results: The magnetic resonance imaging scans were reviewed in a blind fashion. A rating was assigned to each scan based on the degree of cerebellar atrophy.
Cerebellar atrophy was significantly more pronounced in patients than in controls. No correlation was found between cerebellar atrophy and variables reflective of seizure severity or degree of phenytoin exposure.
Conclusions: Cerebellar atrophy may be seen in phenytoin-exposed patients with epilepsy in the absence of generalized tonic-clonic seizures or preexistent brain damage. Whether it is the phenytoin or the seizures that play the primary etiologic role remains unanswered. These factors may be synergistic.